New Jersey, 2020

Hail and Damaging Winds in New Jersey, June 28, 2020

June 28, 2020 · NWS PHI · 12 events in 2 counties and zones

A cold front approaching from the west, in combination with a pre-frontal lee-side trough parked over the mid-Atlantic region, sparked afternoon and evening thunderstorms across many parts of New Jersey. In addition to strong to severe winds and heavy rain, a few thunderstorms contained large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front approaching from the west, in combination with a pre-frontal lee-side trough parked over the mid-Atlantic region, sparked afternoon and evening thunderstorms across many parts of New Jersey. In addition to strong to severe winds and heavy rain, a few thunderstorms contained large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 28, 9:53 AM EST, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 28, 9:53 AM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1053 AM EDT Sun Jun 28 2020

.SYNOPSIS...
A cold front will cross the area today, pushing offshore into
the overnight. A mid-level area of low pressure will push
southward, lingering through the better part of the week,
bringing chances for afternoon showers and thunderstorms. A
backdoor cold front will push southward out of Canada late in
the week, ushering out the stubborn low.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The first short wave/vort max of today that brought a few
showers to Delmarva and southern New Jersey this morning has
passed offshore and the showers have moved offshore as well. We
will be in a lull in activity for the remainder of the
morning into the very early afternoon, before showers and
thunderstorms develop this afternoon.

A cold front will approach the area from the west this
afternoon, with a pre-frontal/lee-side trough in place across
the Mid-Atlantic region. Meanwhile, a short wave/vorticity
impulse will move across the area as well, with the strongest
portion of the vort max impacting the northern half of the area.
CAPE values will build to 1,000-2,000+ J/kg, although shear is
not overly strong, only about 20-30 knots due to weak mid-level
flow of around 30-35 knots. There is a fair amount of dry air
forecast in the mid-levels, so even though the freezing level is
fairly high, 13,000-14,000 feet, this dry air could help to
lower the wet-bulb 0 height to near 10,000-11,000 feet and
enhance the chance for hail development if thunderstorms
develop. Also, this dry air could help lead to locally damaging
winds if storms develop, especially with DCAPES forecast near
1000 J/kg. Therefore, much of the area remains in under a
Marginal Risk for severe weather, with portions of northern New
Jersey and northeast Pennsylvania under a Slight Risk.

Today's maximum temperatures are expected to favor the 85 to 90
degree range, with highs forecast to be in the upper 70s and
lower 80s right along the coast, and in the elevated terrain up
north. Winds will generally be southwest to west around 5-10
mph with occasional gusts around 15 mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
Any showers and thunderstorms are expected to weaken and/or
move off the coast this evening. A cold front is forecast to
drop southeastward through our region overnight.

We are anticipating a decrease in cloud cover for tonight with
temperature dropping into the 60s and lower 70s. A light west
wind should become northwest or variable at most locations.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The story of the extended will center on a cutoff mid-level low
that will slowly work its way southward out of southeastern
Canada into the Northeast. This low will meander its way in out
neck of the woods for at least the beginning of the week before
being picked up by a short wave trough to the north and
associated backdoor cold front of sorts by the later portion of
the workweek Thursday night into Friday.

By Monday morning, the stage will be set for our cutoff low's
development with a mid to upper-level longwave trough digging
into the Northeast while Rossby Wave breaking shoots an upper-
level ridge north and east across the southern Hudson Bay. This
is usually a tell-tale sign of stagnation, and this will be no
exception into the coming week. Interestingly on another note,
it appears that the influences of Tropical Depression Boris in
the Central Pacific may be one of the major factors in this
pattern disruption leading to the cutoff low as the remnants of
this system migrate northward and amplify the ridge to its east
across the northern Pacific. Further south, a shortwave
perturbation will pivot around the aforementioned longwave
trough, traversing the Great Lakes while adding vorticity to the
entire envelope.

As mentioned in subsequent discussions, even with the cutoff
low, we are looking at a mild to even slightly warmer than
average week given the strong ridge to our north and high June
sun angle. No need to give up on summer by any means with highs
in the mid to upper 80s Monday through Thursday. The major
effect of this low will mostly be in its triggering of afternoon
showers and thunderstorms given cool mid-level air. This will
be maximized Wednesday as the center of the 500 mb closed low
moves directly overhead, or nearest to us for that matter. Long
range guidance including the EC and GFS are coming into
agreement that convection will be maximized Wednesday. Most of
us will take what we can get as climate sites are still running
a few inches below normal for rainfall this year so far. Again,
while not a washout pattern, this will yield some chances for
rain Tuesday, Wednesday, and Thursday afternoons.

Model solutions diverge Thursday onward with exactly how the
pattern will readjust and how the low will exit our stage. A
shortwave perturbation looks to ride around the ridge across
central Canada, amplifying as it pushes eastward toward the
Canadian Maritimes within a strengthening mid-level jet. A
surface low, driven by this feature, will push a cold front
southward as it strengthens in the form of a back door cold
front (moving more equatorward than zonally). This looks to kick
our cut-off fiend off to sea. Thursday and Friday look to trend
warmer with highs near 90 across the urban corridor and Coastal
Plain as the center of the mid-level low finally pushes east.
Little more can be resolved at this time regarding timing and
rainfall with this front. The GFS appears to be the wetter of
the solutions compared to the EC. There is potential that this
front could hang up over the Mid-Atlantic as it turns
stationary, but not enough congruency exists at this point.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Mainly VFR. There is a chance of afternoon and early
evening showers and thunderstorms. We have included a TEMPO
for a couple of hours this afternoon/evening around the best
timing for each TAF site. If thunderstorms do occur, they may
lead to locally lower conditions and gusty winds. Southwest to
west wind 5 to 10 knots. Medium confidence.

Tonight...A chance of showers and thunderstorms in the early
evening, otherwise mainly VFR. West wind less than 10 knots,
becoming northwest. Medium confidence.

Outlook...

Monday...VFR conditions expected with northwesterly winds
slowly veering northerly from 5 to 10 knots. High confidence.

Tuesday...Mostly VFR conditions expected, with chances for
restrictions with scattered showers and thunderstorms. Light
easterly winds from 5 to 10 knots. Medium confidence.

Wednesday...VFR conditions with best chances for scattered
afternoon showers and thunderstorms. Variable winds from 5 to 10
knots. Moderate confidence.

Thursday...VFR conditions expected with afternoon showers and
thunderstorms with northwesterly winds from 5 to 10 knots. Low
confidence.

Friday...VFR with sub-VFR restrictions associated with
afternoon showers and thunderstorms. Northerly winds from 5 to
10 knots with gusts to 15 knots, especially along the coast. Low
confidence.

&&

.MARINE...
A southwest wind 5 to 10 knots this morning is expected to
increase to 10 to 15 knots for this afternoon and evening,
before becoming northwest and falling back to 5 to 10 knots
overnight.

Wave heights on our ocean waters are expected to range from 2
to 3 feet. Waves on Delaware Bay should be 2 feet or less.
knots.

Outlook...

Monday...Northerly winds slowly turning easterly and even
southeasterly into the afternoon from 10 to 15 knots. Seas
ranging from 1 to 3 feet.

Tuesday...Easterly winds from 5 to 10 knots with gusts from 15
to 20 knots in the afternoon hours. Seas ranging from 1 to 3
feet.

Wednesday...Southerly winds from 5 to 10 knots with gusts to 15
knots. Seas ranging from 1 to 3 feet.

Thursday...Similar to Wednesday with southerly winds from 5 to
10 knots with gusts to 15 knots in the afternoon. Seas ranging
from 1 to 3 feet.

Friday...Northwesterly winds turning easterly into the
afternoon from 5 to 10 knots with gusts from 15 to 20 knots.
Seas ranging from 1 to 3 feet.

Rip Currents...

A south southwest wind at 5 to 15 MPH is expected for today.
The wind should be from the northwest and north at 5 to 10 MPH
on Monday morning, becoming onshore in the afternoon. Breaking
waves are forecast to be 2 feet or less on both days. As a
result, there is a low risk for the development of dangerous rip
currents along the coasts of Delaware and New Jersey.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 Derecho.

The NOAA Weather Radio All Hazards broadcast from Allentown, PA
(WXL39) remains off the air due to a mechanical failure and is
awaiting parts for repair.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Davis
Near Term...Iovino/Robertson
Short Term...Iovino
Long Term...Davis
Aviation...Davis/Iovino/Robertson
Marine...Davis/Iovino
Equipment...
Hazardous weather outlook, Jun 28, 4:14 AM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
514 AM EDT Sun Jun 28 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-290915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
514 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms during the afternoon and early evening may
be accompanied by locally strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

ANZ430-431-450>455-290915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
514 AM EDT Sun Jun 28 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

Scattered thunderstorms during the afternoon and early evening may
be accompanied by locally strong wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Local storm report, Jun 28, 7:39 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
839 AM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     FLEMINGTON              40.51N 74.86W
06/27/2020                   HUNTERDON          NJ   UTILITY COMPANY

            DOWNED TREE LIMBS AND POWER LINES NEAR
            FLEMINGTON. TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jun 28, 7:50 AM EST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
850 AM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 WSW BETHLEHEM TWP     40.65N 75.34W
06/27/2020                   NORTHAMPTON        PA   UTILITY COMPANY

            DOWNED POWER LINES NEAR GREENLEAF STREET.
            TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jun 28, 8:30 AM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
930 AM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     1 WSW BETHLEHEM TWP     40.65N 75.34W
06/27/2020                   NORTHAMPTON        PA   UTILITY COMPANY

            DOWNED POWER LINES NEAR GREENLEAF STREET.
            TIME ESTIMATED FROM RADAR.

0316 PM     TSTM WND GST     BETHLEHEM TWP           40.66N 75.33W
06/27/2020  M60 MPH          NORTHAMPTON        PA   TRAINED SPOTTER

            1.56 INCHES OF RAIN.

0318 PM     TSTM WND DMG     SALISBURY TWP           40.59N 75.42W
06/27/2020                   LEHIGH             PA   UTILITY COMPANY

            DOWNED TREES AND WIRES NEAR SALISBURY ROAD.
            TIME ESTIMATED FROM RADAR.

0322 PM     TSTM WND DMG     4 W ALLENTOWN           40.60N 75.54W
06/27/2020                   LEHIGH             PA   UTILITY COMPANY

            DOWNED TREES AND POWER LINES NEAR CONGRESS
            STREET. TIME ESTIMATED FROM RADAR.

0322 PM     TSTM WND DMG     2 W ALLENTOWN           40.61N 75.51W
06/27/2020                   LEHIGH             PA   UTILITY COMPANY

            DOWNED TREES AND WIRES NEAR KURTZ STREET.
            TIME ESTIMATED FROM RADAR.

0325 PM     TSTM WND DMG     ALLENTOWN               40.60N 75.47W
06/27/2020                   LEHIGH             PA   LAW ENFORCEMENT

            TREE DOWN ON READING ROAD. TIME ESTIMATED
            FROM RADAR.

0327 PM     TSTM WND DMG     1 E EMMAUS              40.54N 75.47W
06/27/2020                   LEHIGH             PA   UTILITY COMPANY

            DOWNED TREES AND POWER LINES NEAR WOODFERN
            DRIVE. TIME ESTIMATED FROM RADAR.

0327 PM     TSTM WND DMG     ALLENTOWN               40.60N 75.47W
06/27/2020                   LEHIGH             PA   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            ALLENTOWN. TREE DOWN ON HAMILTON BLVD IN
            ALLENTOWN. TIME ESTIMATED FROM RADAR.

0327 PM     TSTM WND DMG     4 W ALLENTOWN           40.61N 75.54W
06/27/2020                   LEHIGH             PA   PUBLIC

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM 4 W ALLENTOWN. TREE DOWN ON
            AMHERST ROAD.

0329 PM     TSTM WND DMG     1 SSW SALISBURY TWP     40.57N 75.43W
06/27/2020                   LEHIGH             PA   UTILITY COMPANY

            DOWNED TREES AND POWER LINES NEAR SOUR APPLE
            LANE. TIME ESTIMATED FROM RADAR.

0348 PM     TSTM WND DMG     FLEMINGTON              40.51N 74.86W
06/27/2020                   HUNTERDON          NJ   UTILITY COMPANY

            DOWNED TREE LIMBS AND POWER LINES NEAR
            FLEMINGTON. TIME ESTIMATED FROM RADAR.

0350 PM     HEAVY RAIN       RIEGELSVILLE            40.59N 75.19W
06/27/2020  E1.10 INCH       BUCKS              PA   PUBLIC

            1.1 INCHES IN LESS THAN ONE HOUR RESULTING
            IN STREET FLOODING AND STRANDED VEHICLES.

0350 PM     FLOOD            RIEGELSVILLE            40.60N 75.19W
06/27/2020                   BUCKS              PA   PUBLIC

            STREET AND ROADWAY FLOODING FROM HEAVY RAIN.

0354 PM     TSTM WND DMG     WERTSVILLE              40.46N 74.78W
06/27/2020                   HUNTERDON          NJ   PUBLIC

            TREES DOWN NEAR WERTSVILLE. TIME ESTIMATED
            FROM RADAR.

0404 PM     TSTM WND DMG     1 NW SKILLMAN           40.42N 74.72W
06/27/2020                   SOMERSET           NJ   PUBLIC

            TREE AND WIRES DOWN OVER HOLLOW ROAD.

0414 PM     TSTM WND DMG     1 NW HEATHCOTE          40.40N 74.59W
06/27/2020                   SOMERSET           NJ   DEPT OF HIGHWAYS

            DOWNED TREE CLOSING NJ ROUTE 27 IN BOTH
            DIRECTIONS JUST NORTH OF ROUTE 618. TIME
            ESTIMATED FROM RADAR.

0417 PM     TSTM WND DMG     SOUTH BRUNSWICK         40.40N 74.54W
06/27/2020                   MIDDLESEX          NJ   PUBLIC

            TREES AND WIRES DOWN IN SOUTH BRUNSWICK.
            TIME ESTIMATED FROM RADAR.

0424 PM     TSTM WND DMG     1 S EAST WINDSOR TWP    40.27N 74.54W
06/27/2020                   MERCER             NJ   UTILITY COMPANY

            SEVERAL REPORTS OF DOWNED POWER LINES IN THE
            EAST WINDSOR TWP AREA. TIME ESTIMATED FROM
            RADAR.

0425 PM     TSTM WND DMG     APPLEGARTH              40.29N 74.47W
06/27/2020                   MIDDLESEX          NJ   PUBLIC

            TREES AND WIRES DOWN NEAR ROUTE 33 IN
            APPLEGARTH. TIME ESTIMATED BY RADAR.

0428 PM     TSTM WND DMG     2 SW OLD BRIDGE         40.34N 74.36W
06/27/2020                   MIDDLESEX          NJ   UTILITY COMPANY

            DOWNED TREE AND WIRES NEAR JOHN WALL ROAD.
            TIME ESTIMATED FROM RADAR.

0430 PM     TSTM WND DMG     BAIRDSVILLE             40.24N 74.38W
06/27/2020                   MONMOUTH           NJ   PUBLIC

            WIRES DOWN ON LAMB LANE IN MANALAPAN, NJ.
            TIME ESTIMATED FROM RADAR.

0436 PM     TSTM WND DMG     3 S ENGLISHTOWN         40.25N 74.37W
06/27/2020                   MONMOUTH           NJ   UTILITY COMPANY

            DOWNED TREES AND POWER LINES IN VICINITY OF
            WOODWARD ROAD NEAR STATE HIGHWAY 33. TIME
            ESTIMATED FROM RADAR.

0442 PM     TSTM WND DMG     WEST FREEHOLD           40.25N 74.30W
06/27/2020                   MONMOUTH           NJ   PUBLIC

            TREES AND WIRES DOWN IN THE WEST FREEHOLD
            AREA. TIME ESTIMATED FROM RADAR.

0449 PM     TSTM WND DMG     JERSEYVILLE             40.23N 74.22W
06/27/2020                   MONMOUTH           NJ   PUBLIC

            WIRES DOWN ON FAIRFIELD ROAD NEAR ROUTE 33.
            TIME ESTIMATED FROM RADAR.

0456 PM     TSTM WND DMG     1 SSW RED BANK          40.34N 74.08W
06/27/2020                   MONMOUTH           NJ   UTILITY COMPANY

            DOWNED TREES AND POWER LINES NEAR SHREWSBURY
            AVENUE AND BANK STREET. TIME ESTIMATED FROM
            RADAR.

0501 PM     TSTM WND DMG     BRICK                   40.01N 74.15W
06/27/2020                   OCEAN              NJ   PUBLIC

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            BRICK. TREE DOWN IN BRICK, REPORTED ON
            SOCIAL MEDIA WITH PICTURE. TIME ESTIMATED
            FROM RADAR.

0501 PM     TSTM WND DMG     MANASQUAN               40.13N 74.05W
06/27/2020                   MONMOUTH           NJ   PUBLIC

            WIRES DOWN IN MANASQUAN. TIME ESTIMATED FROM
            RADAR.

0505 PM     TSTM WND DMG     1 SW BETTERTON          39.36N 76.07W
06/27/2020                   KENT               MD   DEPT OF HIGHWAYS

            DEBRIS ON MD ROUTE 292 AT HOWELL POINT ROAD.
            TIME ESTIMATED FROM RADAR.

0505 PM     TSTM WND DMG     BETTERTON               39.37N 76.06W
06/27/2020                   KENT               MD   911 CALL CENTER

            TREES DOWN IN BETTERTON. TIME ESTIMATED FROM
            RADAR.

0505 PM     MARINE TSTM WIND 1 ENE MANASQUAN         40.13N 74.03W
06/27/2020  M52 MPH          ANZ450             NJ   MESONET

            NJ WEATHERNET SITE NJ52.

0512 PM     MARINE TSTM WIND MANTOLOKING             40.04N 74.05W
06/27/2020  M43 MPH          ANZ451             NJ   MESONET

            HADS SENSOR.

0534 PM     TSTM WND DMG     3 SW LAKEWOOD TWP       40.05N 74.25W
06/27/2020                   OCEAN              NJ   UTILITY COMPANY

            DOWNED POWER LINES NEAR WHITESVILLE ROAD.
            TIME ESTIMATED FROM RADAR.

0543 PM     TSTM WND DMG     CHESTERTOWN             39.20N 76.12W
06/27/2020                   KENT               MD   DEPT OF HIGHWAYS

            DEBRIS ON MD 446 SOUTH AT WHISPERING PINES
            LANE. TIME ESTIMATED FROM RADAR. THIS
            CORRECTS THE TIME OF THE EVENT CONTAINED IN
            THE PREVIOUS REPORT.

0548 PM     TSTM WND DMG     LANGFORD                39.18N 76.14W
06/27/2020                   KENT               MD   UTILITY COMPANY

            SEVERAL REPORTS OF TREES AND POWER LINES
            DOWN ALONG BROAD NECK ROAD AND NEAR ISLAND
            POINT. TIME BASED ON UTILITY COMPANY
            REPORTS.

0640 PM     MARINE TSTM WIND 1 NNW FORTESCUE         39.25N 75.18W
06/27/2020  M59 MPH          CUMBERLAND         NJ   MESONET

            GUST OF 59 MPH MEASURED AT NEW JERSEY NET
            STATION 67.

0739 PM     MARINE TSTM WIND 2 SSW SEASIDE PARK      39.91N 74.09W
06/27/2020  M43 MPH          OCEAN              NJ   PUBLIC

0743 PM     MARINE TSTM WIND 2 SSW SEASIDE PARK      39.91N 74.09W
06/27/2020  M55 MPH          ANZ451             NJ   MESONET

&&

CMS/JEO/JJM
Local storm report, Jun 28, 10:45 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1145 AM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     1 WSW PARLIN            40.46N 74.33W
06/27/2020                   MIDDLESEX          NJ   UTILITY COMPANY

            TREES AND WIRES DOWN NEAR WASHINGTON ROAD.
            TIME ESTIMATED FROM RADAR.

&&

CMS
Local storm report, Jun 28, 10:47 AM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1147 AM EDT SUN JUN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     MANASQUAN               40.12N 74.05W
06/27/2020                   MONMOUTH           NJ   UTILITY COMPANY

            DOWNED TREES AND WIRES NEAR MINERVA AVENUE.
            TIME ESTIMATED FROM RADAR.

&&

CMS
Special weather statement, Jun 28, 12:15 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
115 PM EDT Sun Jun 28 2020

NJZ001-281745-
Sussex-
115 PM EDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SUSSEX COUNTY...

At 115 PM EDT, a strong thunderstorm was located over Port Jervis,
moving east at 20 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Montague, Hamburg, Sussex, High Point, Pellettown, Highland Lake,
Vernon Valley and Hainesville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4123 7442 4121 7439 4116 7441 4112 7447
      4119 7488 4120 7488 4128 7484 4132 7479
      4133 7476 4135 7475 4135 7472 4136 7470
TIME...MOT...LOC 1715Z 285DEG 17KT 4134 7474

Fitzsimmons

The radar

The Binghamton radar (KBGM), 143 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Sussex

When
June 28, 12:31 PM EST
Where
Sussex County, 4.95 mi NNW of Colesville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.350, -74.690

Dime to nickle size hail on river road in Montague. Time estimated from radar.

Hail, Sussex

When
June 28, 12:38 PM EST
Where
Sussex County, 5.62 mi N of Colesville
Measured
1.5 in hail
Reported by
Public
Coordinates
41.360, -74.690

Social media video showing hail the size of ping pong balls right on the NY/NJ state border at Montague. Time estimated from radar.

Thunderstorm Wind, Sussex

When
June 28, 4:22 PM EST
Where
Sussex County, 0.86 mi SW of Glenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.240, -74.490

Several reports of power lines down and power outages in the Vernon Valley area northwest of Wawayanda State Park. Time estimated from radar.

Thunderstorm Wind, Morris

When
June 28, 5:07 PM EST
Where
Morris County, 0.69 mi S of Montville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.910, -74.380

Power outages in Montville. Time estimated from radar.

Thunderstorm Wind, Morris

When
June 28, 5:11 PM EST
Where
Morris County, Lake Hiawatha
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.880, -74.380

Widespread power outages reported southeast of Boonton. Time estimated from radar.

Thunderstorm Wind, Morris

When
June 28, 5:11 PM EST
Where
Morris County, 0.52 mi W of Towaco
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.920, -74.340

Several reports of downed power lines near Lincoln Park. Time estimated from radar.

Thunderstorm Wind, Morris

When
June 28, 5:19 PM EST
Where
Morris County, 2.09 mi SE of Lincoln Park
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.910, -74.270

Downed power lines reported near Pequannock River Park. Time estimated from radar.

Hail, Morris

When
June 28, 5:20 PM EST
Where
Morris County, 0.52 mi E of Denville
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.880, -74.460

Dime to nickle size hail reported by a CoCoRaHS observer near Denville.

Thunderstorm Wind, Morris

When
June 28, 5:23 PM EST
Where
Morris County, 1.04 mi E of Denville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.880, -74.450

Downed power lines in the area of Crane Road near Denville. Time estimated from radar.

Thunderstorm Wind, Morris

When
June 28, 5:26 PM EST
Where
Morris County, 0.52 mi W of Troy Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.850, -74.390

Widespread power outages reported near Troy Hills. Time estimated from radar.

Thunderstorm Wind, Morris

When
June 28, 5:26 PM EST
Where
Morris County, Lake Hiawatha
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.880, -74.380

Widespread power outages reported around Lake Hiawatha. Time estimated from radar.

Thunderstorm Wind, Morris

When
June 28, 5:30 PM EST
Where
Morris County, 1.38 mi N of Hanover Neck
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.850, -74.350

Downed tree on Interstate 280 westbound ramp Exit 1W. Ramp Closed. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2020Every state in 2020This day in weather historyWarnings in New Jersey, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890100, 890101, 890010, 890012, 890015, 890017, 890019, 890102, 890021, 890022, 890033, 890036.